Georgia, 2014Damaging Wind in Georgia, June 5, 2014
June 5, 2014 · NWS CHS · 1 event in 1 county or zone
Thunderstorms developed along an earlier outflow boundary before tracking west-northwest into a highly moist and unstable environment over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along an earlier outflow boundary before tracking west-northwest into a highly moist and unstable environment over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 5, 2:41 PM EST, 1 hour earlier.
Area forecast discussion, Jun 5, 2:41 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT THU JUN 5 2014
.SYNOPSIS...
A BACKDOOR COLD FRONT WILL APPROACH FROM THE NORTH TONIGHT...THEN
BECOME NEARLY STATIONARY OVER THE REGION FRIDAY AND SATURDAY. THE
FRONT WILL GRADUALLY DISSIPATE BY SUNDAY. ANOTHER COLD FRONT WILL
SLOWLY APPROACH FROM THE NORTHWEST THROUGH THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
REST OF THIS AFTERNOON AND TONIGHT...CONVECTION HAS NOW INITIATED TO
THE WEST IN THE VICINITY OF AUGUSTA AND WELL TO THE NORTH ALONG AND
NORTH OF THE NORTH CAROLINA/SOUTH CAROLINA STATE LINE. IT APPEARS
THEN THAT OUR BEST BET FOR CONVECTIVE COVERAGE WILL BE WITH THE
DEVELOPMENT TO THE WEST AND ITS EVOLUTION TO THE EAST. THE
THERMODYNAMIC ENVIRONMENT REMAINS SUPPORTIVE OF A FEW SEVERE
THUNDERSTORMS. CAPE VALUES ARE IN EXCESS OF 2500 J/KG AND THERE IS A
NOTABLE POCKET OF DCAPES HIGHER THAN 1000 J/KG SPREADING INTO THE
REGION. WHILE IT WOULD NOT BE OUT OF THE QUESTION TO SEE SOME LARGE
HAIL...DAMAGING WIND GUSTS REMAIN THE PRIMARY SEVERE THREAT. WILL
EXPAND THE SEVERE THUNDERSTORM MENTION IN THE HWO TO INCLUDE ALL
OF THE FORECAST AREA.
THE SPREAD OF CONVECTION AND POPS WILL LARGELY BE DRIVEN BY OUTFLOW
BOUNDARIES SPAWNING NEW SHOWERS AND STORMS. THE SEVERE THREAT WILL
LIKELY LINGER INTO THE LATE EVENING DEPENDING ON HOW MESOSCALE
BOUNDARIES DEVELOP AND INTERACT. POPS WILL CERTAINLY DECREASE INTO
THE OVERNIGHT...BUT WITH THE FRONT DRAWING CLOSER FROM THE NORTH AND
SHORTWAVE ENERGY MOVING IN FROM THE NORTHWEST THERE IS CERTAINLY A
CHANCE FOR ADDITIONAL DEVELOPMENT INTO FRIDAY MORNING. AS SUCH A
SLIGHT CHANCE IS MAINTAINED THROUGH THE EARLY FRIDAY MORNING HOURS.
OVERNIGHT LOWS WILL BE QUITE MILD ONLY FALLING INTO THE LOW TO MID
70S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A RATHER UNSETTLED PATTERN EXPECTED THIS PERIOD AS A BACKDOOR COLD
FRONT STALLS OUT OVER OR NEAR THE AREA. PWATS NEAR 1.75 INCHES ALONG
WITH SHORTWAVE ENERGY SHOULD BE SUFFICIENT FOR SCATTERED
CONVECTION...MOSTLY DURING THE DAYTIME/EVENING WHEN MODEST
INSTABILITY IS EXPECTED. BULK SHEAR VALUES ARE MOSTLY 20 KT OR LESS
SO THE CONVECTION SHOULD NOT BE WELL ORGANIZED...THUS LIMITING THE
OVERALL SEVERE THREAT...ALTHOUGH ISOLATED SEVERE STORMS ARE
CERTAINLY POSSIBLE EACH DAY MAINLY WHERE MESOSCALE BOUNDARY
INTERACTIONS OCCUR AND ENHANCE UPDRAFT STRENGTH. THERE WILL LIKELY
BE THE GREATEST INSTABILITY ON FRIDAY AND THUS THIS MAY BE THE DAY
WITH THE BEST CHANCE FOR SEVERE STORMS. THE TEMPS SHOULD BE SLIGHTLY
ABOVE NORMAL...MAXING OUT NEAR 90 IN THE AFTERNOON AND BOTTOMING OUT
NEAR 70 AT NIGHT.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE PATTERN AT THE SURFACE AND ALOFT WILL BE TRANSITIONING ON
MONDAY...BEFORE POTENTIALLY BECOMING MORE AMPLIFIED TUESDAY INTO
THE MID WEEK PERIOD. THERE ARE SOME RATHER NOTABLE DISCREPANCIES
IN PATTERN EVOLUTION AND TIMING BETWEEN MEDIUM RANGE MODELS
REGARDING AN APPROACHING UPPER LEVEL TROUGH...EMBEDDED SHORTWAVE
ENERGY AND A SURFACE COLD FRONT TO THE WEST. THESE DIFFERENCES
AFFECT SENSIBLE WEATHER IMPACTS...WITH SLOWER SOLUTIONS SUGGESTING
LESS THUNDERSTORM COVERAGE EARLY IN THE WEEK. DUE TO THE UNCERTAINTY
IN FORECAST DETAILS...PREFER TO LEAN TOWARD CLIMATOLOGY AND
INDICATE SCATTERED THUNDERSTORM DEVELOPMENT EACH AFTERNOON/EARLY
EVENING ALONG/INLAND OF THE SEABREEZE...WITH COVERAGE DIMINISHING
EACH NIGHT. AS MODEL SOLUTIONS COME INTO BETTER AGREEMENT...MORE
DETAIL CAN BE ADDED TO DISTINGUISH POTENTIAL AND COVERAGE ACROSS
THE FORECAST AREA. TEMPERATURES ARE EXPECTED TO AVERAGE A FEW
DEGREES ABOVE SEASONAL NORMALS EACH DAY...WITH HIGHS REACHING THE
UPPER 80S TO LOWER 90S AWAY FROM THE LOCALLY COOLER COASTLINE.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH 18Z FRIDAY. THE BIGGEST NEAR
TERM CONCERN IS THE POTENTIAL FOR CONVECTIVE DEVELOPMENT NEAR THE
TERMINALS LATE THIS AFTERNOON AND EVENING. SO FAR...NO DEVELOPMENT
IS OCCURRING NEARBY. THE CURRENT FORECAST THINKING IS THAT
CONVECTION CURRENTLY DEVELOPING NORTH OF THE AREA ALONG THE NORTH
CAROLINA/SOUTH CAROLINA STATE LINE WILL DRIFT SOUTHWARD AND
INITIATE MORE CONVECTION FURTHER SOUTH IN THE MID/LATE AFTERNOON.
THEREFORE...KCHS IS THE TERMINAL THAT HAS THE HIGHEST CHANCE OF
DIRECT IMPACTS FROM THUNDERSTORMS. I HAVE ADDED A TEMPO FOR MVFR
THUNDER WITH GUSTY WINDS BETWEEN 21-23Z. CONFIDENCE IS LOWER AT
KSAV AS IT DEPENDS ON HOW UPSTREAM CONVECTION EVOLVES. FOR NOW...I
HAVE ADJUSTED THE TIMING OF THE VCTS...AND AMENDMENTS TO ADD
THUNDER MAY BE NECESSARY. OVERNIGHT...THERE MAY BE ADDITIONAL
SHOWERS AND THUNDERSTORMS BUT THE PROBABILITY IS TOO LOW TO
MENTION AT THIS TIME. WINDS WILL TURN MORE NORTH OR NORTHWEST LATE
TONIGHT AND INTO FRIDAY MORNING AS THE COLD FRONT GETS INTO THE
REGION.
EXTENDED AVIATION OUTLOOK...CHANCES FOR BRIEF FLIGHT RESTRICTIONS
IN MAINLY AFTERNOON/EVENING CONVECTION FRIDAY THROUGH SUNDAY.
OTHERWISE...MOSTLY VFR.
&&
.MARINE...
TONIGHT...THE MODESTLY TIGHT PRESSURE GRADIENT IN PLACE RIGHT NOW
WILL GRADUALLY RELAX THROUGH THE NIGHT AS THE COLD FRONT APPROACHES
FROM THE NORTH AND A WEAK AREA OF LOW PRESSURE ALONG IT DRAWS
CLOSER. WINDS WILL BE STRONGEST EARLY IN THE EVENING...MAINLY IN THE
15-20 KT RANGE. THEN CLOSER TO DAY BREAK WINDS WILL DROP OFF TO BE
15 KT OR LESS AND WILL VEER AROUND TO BECOME SLIGHTLY MORE WESTERLY
WITH TIME. SEAS WILL BE 2-3 FT WITHIN 20 NM...EXCEPT UP TO 4 FT
AROUND 20 NM FOR THE CHARLESTON COUNTY WATERS...AND 3-4 FT BEYOND 20
NM. THUNDERSTORMS MAY MOVE INTO THE WATERS FROM LAND AREAS AND COULD
PRODUCE GUSTY WINDS THIS EVENING AND INTO THE EARLY MORNING HOURS.
FRIDAY THROUGH TUESDAY...A WEAK TROUGH OF LOW PRESSURE WILL MEANDER
ACROSS THE WATERS THROUGH AT LEAST SATURDAY...SUPPORTING A WEAK
PRESSURE GRADIENT AND GENERALLY LIGHT/VARIABLE WINDS. THE TROUGH
WILL SHIFT INLAND EARLY NEXT WEEK WITH MORE OF TYPICAL SUMMER
PATTERN EXPECTED. WINDS AND SEAS ARE EXPECTED TO REMAIN WELL BELOW
ADVISORY CRITERIA THROUGH THE PERIOD.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...WMS
AVIATION...BSH
MARINE...BSH/RJB
Hazardous weather outlook, Jun 5, 2:48 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT THU JUN 5 2014
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047-052-062000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
348 PM EDT THU JUN 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...THUNDERSTORMS WILL MOVE INTO THE SOUTHEAST
GEORGIA AND SOUTHEAST SOUTH CAROLINA REGION FROM THE WEST LATE
THIS AFTERNOON AND PERSIST INTO THE EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE...CAPABLE OR PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS. THE MAIN TIME PERIOD FOR SEVERE WEATHER WILL APPROXIMATELY
RUN THROUGH 10 PM WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SCZ048>051-062000-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
348 PM EDT THU JUN 5 2014
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
SEVERE THUNDERSTORMS...THUNDERSTORMS WILL MOVE INTO THE SOUTHEAST
GEORGIA AND SOUTHEAST SOUTH CAROLINA REGION FROM THE WEST LATE
THIS AFTERNOON AND PERSIST INTO THE EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE...CAPABLE OR PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS. THE MAIN TIME PERIOD FOR SEVERE WEATHER WILL APPROXIMATELY
RUN THROUGH 10 PM WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Screven
- When
- June 5, 3:41 PM EST to 3:42 PM EST
- Where
- Screven County, 1.16 mi E of Millhaven Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.930, -81.650
The Screven County 911 Call Center reported 2 trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Arkansas, June 5 to 9, 20141 death · 2 injured · $1.6 million · EF1 · 65 events
- Damaging Winds in Arkansas, June 5, 20142 deaths · 3 injured · 70 kt wind · 4 events
- Flooding and Hail in Kansas, June 5, 2014$433,000 · 3.25 in hail · 57 events
- Tornadoes and Flash Flood in South Dakota, June 5, 2014$3.0 million · EF0 · 14 events
- Tornado and Hail in Georgia, June 5, 20141 injured · $164,000 · EF0 · 11 events
- Tornado and Damaging Winds in Alabama, June 5, 20142 injured · $3,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 5 to 6, 2014$92,000 · 2.75 in hail · 21 events
- Flash Flood in Virginia, June 5, 2014$200,000 · 1 event
- Tornado and Hail in Nebraska, June 5, 2014EF1 · 10 events
- Hail and Damaging Winds in Arkansas, June 5 to 6, 20142 injured · $12,000 · 1 in hail · 14 events
- Hail and Damaging Winds in North Carolina, June 5, 20141 injured · $4,000 · 1.25 in hail · 22 events
- Flash Flood and Hail in Kansas, June 5, 2014$25,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525598.